Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Denver/Boulder, CO

June 24, 2018Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2018, 1:29 AM MDT for Washington County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 1:29 AM MDT (07:29 UTC)
Expired
Jun 24, 2018, 2:00 AM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 7.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3839 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS55 KBOU 240729
SVRBOU
COC121-240800-
/O.NEW.KBOU.SV.W.0158.180624T0729Z-180624T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
129 AM MDT SUN JUN 24 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in northeastern Colorado...

* Until 200 AM MDT.

* At 129 AM MDT, a severe thunderstorm was located near Arickaree
  School, or 29 miles north of Flagler, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Arickaree School and Cope. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10312 3988 10310 3988 10280 3957 10281
TIME...MOT...LOC 0729Z 270DEG 27KT 3972 10301 

HAIL...1.00IN
WIND...60MPH
 
$$

RPK
1 follow-up statement
215 
WWUS55 KBOU 240759
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
159 AM MDT SUN JUN 24 2018

COC121-240809-
/O.EXP.KBOU.SV.W.0158.000000T0000Z-180624T0800Z/
Washington CO-
159 AM MDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 200 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3957 10312 3988 10310 3988 10280 3957 10281
TIME...MOT...LOC 0759Z 270DEG 27KT 3972 10275 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:37 PM MDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 23, 7:37 PM MDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
737 PM MDT Sat Jun 23 2018

.UPDATE...
Issued at 724 PM MDT Sat Jun 23 2018

Severe weather threat has ended over Lincoln county for the
evening. However, attention returns further north as cold
front/outflow from storms north of Colorado border will effect
Northern Colorado for the rest of the night. Cold front is about
an hour ahead of earlier forecast as should be down into the
Denver area between 03-04z this evening. As the front interacts
with weak boundary from earlier convection and richer low level
moisture, could see some stronger/marginal severe storms over the
far northeast Corner where dewpoints have been rising into the
lower 50s.

Further west, showers have been developing in the
mountains with the main threat of gusty winds up to 50 mph
possible. Still a bit unclear on coverage of showers/storms
further west towards the urban corridor as low level moisture has
been more lacking. Expect some brief rain but gusty winds may be
the main threat as mountain showers interact with frontal
boundary this evening. Certainly looking at much cooler
temperatures on Sunday along with scattered showers and storms but
may be fighting the subsidence moving in during the afternoon.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 223 PM MDT Sat Jun 23 2018

Little change to the forecast thinking. It is looking like a
little less favorable environment for significant rainfall on
Sunday. For the rest of the afternoon, current Palmer Divide
convection will continue to redevelop for a while, then eventually
shift eastward. Moisture transport will be increasing as southerly
winds increase this evening, so this convection may persist and
work north toward Akron and Fort Morgan this evening ahead of the
front. Further west little or no convection is expected in the
drier air ahead of the front.

The cold front is still on track for late evening, with a little
burst of wind for a couple hours behind it. Models are keeping
showers and storms along and north of the front past midnight, and
there still could be some strong storms generating on the front
across northeastern Colorado into the early morning hours. While
cell motions should be decent, there could be some short term
anchoring/training due to the front, so there is still a bit of a
heavy rain threat generally east and southeast of Fort Morgan in
the late evening.

For Sunday, there will be a dry slot aloft rotating across
northeastern Colorado as the low spins to our north and northeast.
There is a pocket of colder air/moisture/instability at low to mid
levels that swings over in the morning to early afternoon, then
there will be warming and drying in this layer that should shut
off any showers. Shower activity will be very sensitive to the
temperatures in the lowest two kilometers--at some point far
enough northeast there should be a few hours of rain, but this may
not extend too far back toward Denver which will have some
moisture and weak instability. For these reasons I lowered PoPs
across most of the area but not as much near the northern border.
It also looks like it should be pretty cloudy most of the day and
the forecast looked a little warm, so I lowered temps a couple of
degrees. With the cooling aloft, it may be cold enough for some
light snow above timberline but probably not much in the way of
accumulation.

.LONG TERM...(Sunday night through Saturday)
Issued at 223 PM MDT Sat Jun 23 2018

By 00z Monday, the closed low will be over sern SD/nwrn NE.
A drier west northwesterly flow aloft will be over the cwa
with moderate qg descent in place. Mainly isolated showers
or thunderstorms over the cwa will diminish Sunday evening,
as the system continues to track east overnight. Monday and
Monday night, a subsident northwesterly flow aloft wl be ovr
the region with a ridge axis stretching from the Great Basin
northward into ern MT. Very little QPF generated by the models
in the aftn and evening. If anything does develop it will be
confined to the higher terrain. Temperatures will climb back to
normal Monday afternoon. A broad upper ridge will stretch across
the southern U.S. Tuesday into Wednesday, with a weak wly flow
aloft over the state. The models show some weak QPF over the
higher terrain Wednesday, so will have a slight chc of
thunderstorms there. The fire danger will start to creep up late
in week as temperatures climb back above normal. Trouble spots
wl be the high mountain valleys, Front Range Foothills and Palmer
Divide. Saving grace initially may be a weaker flow alf and lack
of thunderstorms which should help to minimize the danger to some
degree. By the late in the the week, the ridge wl center itself
ovr the sern U.S. and another trough moves into the Pacific
Northwest. This will result in a stronger southwesterly and
continued dry flow alf. The extended models differ slightly by the
end of the week. The ECMWF keeps a weaker westerly flow alf ovr
the state while the GFS is stronger and more southwesterly.
Either way it will be hot and dry with highs generally the 90s.
As the upper trough shifts into srn ID next weekend, there could
be a chc of showers and thunderstorms and a little cooling by
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 724 PM MDT Sat Jun 23 2018

Have moved up the timing of frontal boundary between 03-04z at
local terminals due to quick progress with front almost to
Greeley at this time. Still expect scattered showers/storms
developing behind the front but overall coverage still looks
spotty and continue with a VCTS. Low confidence on stratus
developing later tonight as some of the later model runs have
backed off on the amount of low level moisture available.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Entrekin
Hazardous weather outlook, Jun 23, 10:59 AM MDT, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Sat Jun 23 2018

COZ030>051-241700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible late this afternoon across
the higher terrain and over the Palmer Divide. For tonight there
will be an increasing chance of showers and thunderstorms across
the plains. A few storms could become severe this evening with
hail to inch in diameter along with wind gusts to 60 mph. The most
likely area would be east of a line from Fort Morgan to Limon.
Locally heavy rain will also be possible in this area. Overnight
in the mountains there will be a chance of showers and a few
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A storm system will continue to bring cooler temperatures and a
good chance of showers and thunderstorms to the area Sunday into
early Sunday evening. An upper level ridge will produce hot and
mostly dry conditions through most of next week. Isolated high-
based showers and thunderstorms will be possible mainly over the
mountains on Monday, Wednesday and Thursday. High temperatures
will climb back into the 90s Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Special weather statement, Jun 23, 8:21 PM MDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Denver CO
821 PM MDT SAT JUN 23 2018

COZ048-050-051-240315-
Phillips County CO-Sedgwick County CO-Logan County CO-
821 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN...PHILLIPS AND
SEDGWICK COUNTIES UNTIL 915 PM MDT...

At 821 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Sedgwick, or 13 miles southwest of Chappell, moving
southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Holyoke, Julesburg, Haxtun, Fleming, Ovid, Sedgwick, Crook, Paoli, St
Petersburg, Pleasant Valley, Marks Butte, Amherst, Highland Center,
Twin Buttes, Fairfield and Sixteen-Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4044 10283 4098 10296 4100 10205 4045 10205
TIME...MOT...LOC 0221Z 301DEG 27KT 4094 10263

ENTREKIN
Local storm report, Jun 23, 9:17 PM MDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
917 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     4 E MARKS BUTTE         40.81N 102.44W
06/23/2018  E60 MPH          SEDGWICK           CO   TRAINED SPOTTER

&&
Special weather statement, Jun 24, 12:03 AM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Denver CO
1203 AM MDT SUN JUN 24 2018

COZ044-240645-
Morgan County CO-
1203 AM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 1245
AM MDT...

At 1203 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Adena, or 14 miles southwest of Fort Morgan,
moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Twelve-Mile Corner, Adena
School and Adena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4001 10359 4000 10401 4027 10407 4027 10361
TIME...MOT...LOC 0603Z 263DEG 20KT 4010 10394

RPK
Special weather statement, Jun 24, 12:44 AM MDT, 45 minutes before
Special Weather Statement
National Weather Service Denver CO
1244 AM MDT SUN JUN 24 2018

COZ044-049-240730-
Washington County CO-Morgan County CO-
1244 AM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND WEST
CENTRAL WASHINGTON COUNTIES UNTIL 130 AM MDT...

At 1243 AM MDT, Doppler radar was tracking a strong thunderstorm over
Woodrow, or 23 miles southeast of Fort Morgan, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Woodrow and Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4004 10370 4013 10322 3989 10321 3981 10370
TIME...MOT...LOC 0643Z 261DEG 27KT 3997 10360

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:21 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick54 min
Jun 23, 8:32 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick58 min
Jun 24, 12:03 AM MDTSpecial Weather StatementBOUMorgan42 min
Jun 24, 12:44 AM MDTSpecial Weather StatementBOUWashington46 min
Jun 24, 12:47 AM MDTSevere Thunderstorm WarningBOUWashington43 min
Jun 24, 1:19 AM MDTSevere Thunderstorm WarningBOULincoln41 min
Jun 24, 1:57 AM MDTSevere Thunderstorm WarningBOULincoln48 min
Jun 24, 2:01 AM MDTAreal Flood AdvisoryBOUWashington3 hr
Jun 24, 12:01 PM MDTSpecial Weather StatementBOUBroomfield44 min
Jun 24, 12:47 PM MDTSpecial Weather StatementBOUAdams43 min
Jun 24, 2:38 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln52 min
Jun 24, 3:27 PM MDTSevere Thunderstorm WarningBOULincoln26 min
Jun 24, 4:01 PM MDTSevere Thunderstorm WarningBOULincoln59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.